Kansas, 2009

Tornadoes and Hail in Kansas, July 31, 2009

July 31, 2009 · NWS DDC · 6 events in 6 counties and zones

Discrete supercell thunderstorms formed in the afternoon heat and in areas of strong surface convergence. Some of these became tornadic.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

Discrete supercell thunderstorms formed in the afternoon heat and in areas of strong surface convergence. Some of these became tornadic. Another area of thunderstorms moved off the higher terrain of eastern Colorado and into western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jul 31, 1:06 PM MST, 5 hours 14 minutes earlier.

Area forecast discussion, Jul 31, 1:06 PM MST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
306 PM CDT FRI JUL 31 2009

.DISCUSSION...

DAYS 1-2...

THIS MORNINGS MAP ANALYSIS INDICATED A DEEP UPPER TROUGH AND
SOUTHERN CANADIAN PROVINCES COLD POOL DIVING SOUTH INTO THE NORTHERN
PLAINS WHILE WESTERLY FLOW ALOFT STREAMED ACROSS THE SOUTHERN PLAINS
INTO THE OHIO VALLEY/EASTERN GREAT LAKES JET. A SURFACE COLD FRONT
WAS PUSHING INTO WESTERN SOUTH DAKOTA WITH IMPRESSIVE PRESSURE RISES
WHILE A SOUTHERLY 850 MB JET ACROSS WESTERN KANSAS WAS HELPING
ADVECT SURFACE MOISTURE NORTHWARD AND ACHIEVE WIND GUSTS INTO THE
20-30 KT RANGE.

DEW POINTS ARE INCREASING ALONG THE KANSAS-COLORADO LINE THIS
AFTERNOON IN RESPONSE PRESSURE FALLS AND THUS INCREASING SURFACE
WINDS. THESE DEW POINT VALUES SHOULD INCREASE INTO THE LOW 60S
AREA-WIDE, AND EVEN INTO THE UPPER 60S IN SOME AREAS BY LATE
EVENING AS MOISTURE POOLING AHEAD OF THE ADVANCING COLD FRONT
OCCURS.

BY EARLY THIS EVENING DISCRETE THUNDERSTORMS SHOULD BE ONGOING ALONG
THE FRONT RANGE AND EASTERN PLAINS OF COLORADO. A FEW OF THE
THUNDERSTORMS COULD MOVE INTO WEST CENTRAL KANSAS BY MID EVENING.
THE COLD FRONT SHOULD SHIFT INTO NORTHWEST KANSAS BEFORE MIDNIGHT
AND INTO NORTHERN SECTIONS OF THE FORECAST AREA AFTER MIDNIGHT. THE
FRONT WILL PROVIDE ADDITIONAL FOCUS POINT FOR LOW LEVEL CONVERGENCE
AND ADDITIONAL THUNDERSTORM DEVELOPMENT THROUGH THE LATE EVENING
AND EARLY OVERNIGHT. 0-3 KM SRH LOOKS VERY GOOD (IN THE 100-200
M2/S2 RANGE) JUST AHEAD OF THE FRONT TO SUPPORT ROTATING STORMS.
THE 0-1 HELICITY IS NOT AS IMPRESSIVE ON MODEL OUTPUT.

ALTHOUGH TEMPERATURES AHEAD OF THE THUNDERSTORM COMPLEX SHOULD COOL
DIURNALLY, THE HIGHER MOISTURE/THETA-E AIR SHOULD BE ENOUGH TO SUSTAIN
STORMS ACROSS THE AREA OVERNIGHT. AN ISOLATED SEVERE THREAT COULD
CONTINUE INTO CENTRAL KANSAS BY LATE OVERNIGHT. SCATTERED POST
FRONTAL SHOWERS SHOULD REMAIN POSSIBLE IN THE FAR SOUTHEAST AND EASTERN
SECTIONS EARLY SATURDAY.

COOLER OVERALL HIGHS ARE ANTICIPATED ON SATURDAY AFTERNOON AS A
SOMEWHAT DRIER SURFACE AIRMASS SHIFTS ACROSS THE REGION. RETURN
SOUTHERLY FLOW INCLUDING HIGHER DEWPOINTS AND A SURFACE TROUGH
SHOULD BE IN PLACE ACROSS SOUTHEAST COLORADO ON SUNDAY AS
TEMPERATURES WARM BACK INTO THE LOW OR MID 90S FOR MUCH OF WESTERN
KANSAS.

RUSSELL

DAYS 3-7...

FORECAST CONCERNS ARE TEMPERATURES AND DAILY OPPORTUNITIES FOR
STORMS.

TROPICAL CONVECTIVE FORCING REMAINS EXTREMELY INTENSE ACROSS THE
WEST CENTRAL AND NORTHWEST PACIFIC, CENTERED 5-10N/155E HAVING OLR
ANOMALIES WELL UNDER MINUS 50 W/M**2. THERE IS A MJO COMPONENT IT,
WHICH IS STARTING TO ENHANCE THE PACIFIC OCEAN ITCZ. ROSSBY WAVE
ENERGY DISPERSIONS (RWDS) FROM NOT ONLY THE WPAC BUT ALSO FROM THE
ASIAN MONSOON SYSTEMS HAVE CONTRIBUTED TO THE CURRENT ANOMALOUS
CIRCULATION PATTERN ACROSS THE PACIFIC/NORTH AMERICAN SECTOR. IN
FACT, 500-MB NORMALIZED HEIGHT ANOMALIES ARE 3 STANDARD DEVIATIONS
WHICH EQUATES TO THE TOP 1% OF OCCURRENCES FOR A GAUSSIAN
DISTRIBUTION.

THE TROPICAL FORCING, WORKING WITH MIDLATITUDE DYNAMICS HAS
INCREASED GLOBAL WESTERLY WIND FLOW DURING THE PAST COUPLE WEEKS.
GLOBAL RELATIVE ATMOSPHERIC ANGULAR MOMENTUM (AAM) HAS RECOVERED TO
SLIGHTLY ABOVE THE R1 DATA CLIMATOLOGY. MUCH OF THAT WESTERLY WIND
FLOW HAS BECOME CONCENTRATED ACROSS THE SUBTROPICAL ATMOSPHERES 30S
AND 30-40N, HAVING ZONAL MEAN ANOMALIES OF ROUGHLY 10-15M/S. A
SUPERPOSITION OF THE SIGNAL/NOISE RATIO PLOTS FOR GWO/MJO PHASE 6
DEPICTS THE ATMOSPHERIC CIRCULATION. I THINK IT IS PROBABLE TO SEE
AN EVOLUTION THROUGH PHASES 7-8-1 OF THE GWO/MJO DURING THE NEXT
COUPLE OF WEEKS.

SYNOPTICALLY, FOR OUR PART OF THE WORLD, THIS SUGGESTS A
STRENGTHENING OF THE NORTH PACIFIC OCEAN JET, COLLAPSING TO SOME
FORM OF TROUGH ACROSS THE WESTERN AND NORTHWESTERN STATES SOME TIME
DURING WEEK-2 OR 3. THE RIDGE SHOULD EXPAND ACROSS THE SOUTHCENTRAL
AND SOUTHEAST STATES AS WESTERLY WIND FLOW (IN GENERAL) INCREASES
ACROSS THE ROCKIES. OF COURSE, TIMING IS AN ISSUE, AS ARE TRANSIENT
AMPLIFICATIONS. MODELS HAVE BEEN INCONSISTENT TRYING TO CAPTURE THIS
EVOLUTION DURING THE LAST FEW DAYS, TYPICAL OF 8-1 TRANSITIONS. THE
LATEST 1200 UTC 31 JULY DETERMINISTIC ECMWF RUN AND 0000 UTC
ESRL/PSD ENSEMBLE MAY BE STARTING TO CATCH-ON.

I DID NOT MAKE ANY LARGE CHANGES TO THE FORECAST. TEMPERATURES
MAY BE A FEW DEGREES HIGHER MONDAY AND TUESDAY THAN SHOWN, MEANING
MUCH OF THE CWA NEAR OR ABOVE 100F. INCREASING DOWNSLOPE COMPONENT
THROUGHOUT A DEEP COLUMN IS SUPPORTIVE, AND THE LATEST ECMWF
SUGGESTS 850MB TEMPERATURES 28-34C W-E ACROSS THE CWA BY LATE
MONDAY. THERE IS SOME REASON FOR A BRIEF AMPLIFICATION TO OCCUR
LATER IN THE WEEK, HENCE POSSIBILITY OF A WEAK COLD FRONTAL PASSAGE
AND SLIGHTLY COOLER TEMPERATURES. FOR VARIOUS REASONS WIDELY
SCATTERED STORMS WILL BE POSSIBLE ANY AFTERNOON OR EVENING, AND I
LEFT THE GOING LOW POPS. A MORE ORGANIZED MCS WITH SUBSTANTIAL
RAINFALL MAY OCCUR SOMETIME THE MIDDLE OF NEXT WEEK, AND LATER
SHIFTS CAN ADJUST ACCORDINGLY.

THE END OF NEXT WEEK INTO THE WEEKEND LOOKS QUITE WARM, AND
TEMPERATURES ACROSS MUCH OF THE CWA MAY BE AT OR ABOVE 100F. AS THE
TROUGH SHIFTS FARTHER INLAND INTO THE WESTERN STATES LATER WEEK-2,
CWA PRECIPITATION OPPORTUNITIES SHOULD INCREASE. THE LOCAL WEEK-2
PREDICTION WILL READ ABOVE NORMAL TEMPERATURES WITH A COOLING TREND
AND ABOVE NORMAL PRECIPITATION.

EKB

&&

AVIATION...

THE COLD FRONT IS QUICKLY MOVING INTO NORTHWEST NEBRASKA AND SHOULD
BE THROUGH MY CWA BY 1200 UTC SATURDAY. AN ORGANIZED CLUSTER OF
THUNDERSTORMS IS LIKELY TO IMPACT ALL TAF SITES BETWEEN 06-12Z. IFR
CIGS AND VISIBILITIES LESS THAN A MILE ARE POSSIBLE WITH THE STORMS.
AFTER A SHORT PERIOD OF POST FRONTAL MVFR CIGS, GOOD VFR FOR ALL TAF
SITES BY 16-18Z SATURDAY.

EKB

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  62  81  60  91 /  90  20   0  10
GCK  61  80  57  91 / 100  10   0  20
EHA  59  80  62  94 /  50  10   0  20
LBL  63  82  63  94 /  70  20   0  20
HYS  60  81  58  94 / 100  20   0  10
P28  65  83  66  93 /  80  40   0  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

FN33/23
Hazardous weather outlook, Jul 31, 2:43 PM MST, 3 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
443 PM CDT FRI JUL 31 2009

KSZ030-031-043>046-061>066-074>081-084>090-012145-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
443 PM CDT FRI JUL 31 2009 /343 PM MDT FRI JUL 31 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS COULD DEVELOP BEFORE 6 PM NEAR THE
COLORADO BORDER AND PERHAPS AS FAR EAST AS GARDEN CITY AND
HUGOTON. OTHER STORMS WILL BE APPROACHING THE STATE LINE FROM NEAR
ELKHART TO NEAR SYRACUSE BETWEEN 6 AND 9 PM. SOME OF THESE STORMS
MAY BECOME VERY STRONG AND COULD PRODUCE LARGE HAIL AND DAMAGING
WINDS. ANOTHER AND MORE ORGANIZED ROUND OF THUNDERSTORMS WILL SWEEP ACROSS
NEARLY THE ENTIRE AREA OVERNIGHT AS A FRONT MOVES INTO THE AREA
AND WILL BE CAPABLE OF PRODUCING STRONG WINDS...SOME HAIL AND
LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A WEAK FRONT WILL APPROACH WESTERN KANSAS EARLY TO MID NEXT WEEK
AND THIS WILL ALLOW FOR A SLIGHT CHANCE OF THUNDERSTORMS. IT IS
TOO EARLY TO PINPOINT WHICH DAY HAS THE BEST CHANCE OF STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS EVENING, ESPECIALLY WEST OF A SCOTT
CITY TO LIBERAL LINE, INCLUDING ELKHART, ULYSSES, SYRACUSE AND
GARDEN CITY.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

07

In the hours before

Special weather statement, Jul 31, 6:04 PM MST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
804 PM CDT FRI JUL 31 2009

KSZ061-010145-
HAMILTON-
704 PM MDT FRI JUL 31 2009

...SIGNIFICANT WEATHER ADVISORY FOR HAMILTON COUNTY...

AT 700 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF COOLIDGE...MOVING EAST AT 25
MPH.

PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE POSSIBLE WITH THIS
STORM.

RESIDENTS IN HAMILTON COUNTY...INCLUDING THE TOWNS OF COOLIDGE AND
SYRACUSE...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.

LAT...LON 3823 10206 3825 10204 3825 10167 3775 10165
      3775 10204 3776 10205
TIME...MOT...LOC 0103Z 269DEG 23KT 3796 10203

HUTTON

The radar

The Dodge City radar (KDDC), 164 km away, was scanning. The volume nearest the first event began at 01:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 tornado, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Hamilton

When
July 31, 6:20 PM MST
Where
Hamilton County, 14.49 mi SSW of Syracuse
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
37.780, -101.830

Tree limbs six to eight inches in diameter were broken.

Tornado, Lane

When
July 31, 8:25 PM CST to 8:28 PM CST
Where
Lane County, 3.24 mi ENE of Pendennis to 3.65 mi ENE of Pendennis
Rating
EF0
Path length
0.69 mi
Path width
40 yd
Reported by
Storm Chaser
Coordinates
38.652, -100.277

This small tornado persisted for three minutes and formed on the rear flank down draft gust front as the main mesocyclone was occluding.

Thunderstorm Wind, Scott

When
July 31, 8:30 PM CST
Where
Scott County, 4.33 mi W of Shallow Water
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.380, -101.000

The resident estimated the winds were 60 mph.

Tornado, Ness

When
July 31, 8:32 PM CST to 8:33 PM CST
Where
Ness County, 4.02 mi WSW of Utica to 3.7 mi WSW of Utica
Rating
EF0
Path length
0.38 mi
Path width
100 yd
Reported by
Storm Chaser
Coordinates
38.630, -100.240

This tornado formed as the mesocyclone occluded but did not strike anything to cause damage.

Thunderstorm Wind, Finney

When
July 31, 9:04 PM CST
Where
Finney County, 4.05 mi WSW of Kalvesta
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.060, -100.300

The trained spotter estimated the winds were at least 60 mph.

Hail, Ellis

When
July 31, 9:45 PM CST
Where
Ellis County, Catharine
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.930, -99.220

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190322, 190303, 190324, 190304, 190323, 190321.